In 2008, Cymbalta became the second drug to receive FDA approval for the treatment of fibromyalgia. It was classified as a serotonin-norepinephrine reuptake inhibitor (SNRI) antidepressant. At the time, the FM community was excited to have another medication available that would hopefully reduce pain for at least some FM patients. Little did we suspect the misery that could result when those patients wanted to stop taking Cymbalta.
The medical community has long known that abruptly discontinuing any antidepressant can result in Antidepressant Withdrawal Syndrome. That’s why patients are (or should be) strongly urged not to suddenly quit taking an antidepressant but to talk with their doctor about gradually tapering off the medication.
Cymbalta Discontinuation Syndrome
However, neither physicians nor patients expected the severity of withdrawal from Cymbalta. In fact, it’s bad enough to warrant its own diagnosis – Cymbalta Discontinuation Syndrome. An FDA advisory committee report about Cymbalta Discontinuation Syndrome states, “Much anecdotal evidence has accumulated documenting the injury, distress and life management impacts caused by discontinuation of Cymbalta. The effects of discontinuation can be severe and extend for weeks or even months.”
As you read through patient descriptions of their Cymbalta withdrawal experiences, it’s not uncommon to see terms like “horrific,” “a nightmare,” and “going through hell.” Some of the withdrawal symptoms described include:
(electric shock sensations)
|Extreme mood swings
(“irritability that quickly turns to rage”)
|Nausea and Vomiting||Limb pain|
|Involuntary crying or laughing||Hypomania|
The Discontinuation Dilemma
When it comes to discontinuing Cymbalta, the prescribing information says, “A gradual reduction in the dose rather than abrupt cessation is recommended whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate.”
While gradually reducing the dose sounds like a reasonable approach, there is one very big problem. Cymbalta is only available in three dosages: 20 mg., 30 mg. and 60 mg. To complicate things even further, Cymbalta is a capsule, not a tablet that can be cut in half. Adding insult to injury, patients are warned, “Cymbalta…should not be chewed or crushed, nor should the capsule be opened and its contents sprinkled on food or mixed with liquids.” So although Cymbalta manufacturer, Eli-Lilly, recommends gradually reducing the dose, there is virtually no way to actually do that.
What Can You Do?
If you’re currently taking Cymbalta and want to stop, talk with your doctor about developing a discontinuation plan. Make sure your doctor is aware of how severe Cymbalta Discontinuation Syndrome can be and discuss possible options for treating the various symptoms that you may experience. Some doctors have tried switching patients to a different antidepressant that is easier to taper off of and then treating other symptoms with appropriate medications (like antiemetics, antihistamines, etc.) through the withdrawal process.
If you are contemplating whether or not to take Cymbalta, be aware of what you’re getting yourself into. Trying to get off of the drug may leave you feeling far worse than the fibromyalgia symptoms you’re trying to relieve. Thoroughly discuss the pros and cons with your doctor before making a decision.